Alert archive / Washington / Wind Chill Advisories in 2019

Wind Chill Advisory 3, NWS Spokane, WA

March 2, 20199 counties in Washington; Bonner County, Boundary County, Kootenai County, Idaho

NWS Spokane, WA issued this wind chill advisory at Mar 2, 2019, 3:02 AM PST for 9 counties in Washington; Bonner County, Boundary County, Kootenai County, Idaho. It took effect at Mar 2, 2019, 5:00 AM PST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Mar 2, 2019, 3:02 AM PST (11:02 UTC)
In effect from
Mar 2, 2019, 5:00 AM PST
Expired
Mar 2, 2019, 9:06 AM PST
In force
4 hr
Issued by
NWS Spokane, WA

Counties Bonner County, ID, Boundary County, ID, Kootenai County, ID, Adams County, WA, Douglas County, WA, Grant County, WA, Lincoln County, WA, Okanogan County, WA, Pend Oreille County, WA, Spokane County, WA, Stevens County, WA, Whitman County, WA

The radar

The Spokane radar (KOTX), 32 km from the middle of the area, began a volume at 11:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 11.0 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2019-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2019-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

673 
WWUS46 KOTX 021102
WSWOTX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Spokane WA
302 AM PST Sat Mar 2 2019

...BITING NORTHEAST WINDS TODAY...TONIGHT...AND SUNDAY...

.The arrival of arctic air this weekend will be accompanied by 
sustained northeast winds of 10 to 20 mph gusting as high as 30
mph. Residents of the North Idaho Panhandle, the Coeur d'Alene
area, the West Plains, the Upper Columbia Basin, and northern
Whitman county can expect wind chills as cold as minus 10 to minus
15 this morning and again overnight tonight.

IDZ001-002-WAZ033-035>037-021800-
/O.NEW.KOTX.WC.Y.0003.190302T1300Z-190302T1800Z/
Northern Panhandle-Coeur d'Alene Area-Washington Palouse-
Upper Columbia Basin-Spokane Area-Northeast Mountains-
Including the following locations Sandpoint, Bonners Ferry, 
Priest River, Eastport, Schweitzer Mountain Road, Coeur d'Alene, 
Post Falls, Hayden, Worley, Rosalia, Ritzville, Odessa, Wilbur, 
Spokane, Cheney, Davenport, Rockford, Deer Park, and Newport
302 AM PST Sat Mar 2 2019

...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM PST THIS MORNING...

* WHAT...Very cold wind chills expected. Wind chills as low as 10 
  below zero expected.

* WHERE...Sandpoint, Bonners Ferry, Priest River, Eastport, Coeur
  d'Alene, Post Falls, Hayden, Worley, Rosalia, Ritzville, 
  Odessa, Wilbur, Spokane, Cheney, Davenport, Rockford, Deer Park,
  and Newport.

* WHEN...Until 10 AM PST this morning.

* ADDITIONAL DETAILS...Northeast winds of 10 to 20 mph will be
  common today, tonight, and Sunday. Afternoon sunshine will take
  some of the bite of of the cold this afternoon, but wind chills
  will be very cold once again tonight. Wind chills will dip into
  the minus 10 to minus 15 range overnight and into Sunday 
  morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves. 

&&

$$
1 follow-up statement
732 
WWUS46 KOTX 021706
WSWOTX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Spokane WA
906 AM PST Sat Mar 2 2019


IDZ001-002-WAZ033-035>037-021815-
/O.CAN.KOTX.WC.Y.0003.000000T0000Z-190302T1800Z/
Northern Panhandle-Coeur d'Alene Area-Washington Palouse-
Upper Columbia Basin-Spokane Area-Northeast Mountains-
906 AM PST Sat Mar 2 2019

...WIND CHILL ADVISORY IS CANCELLED...

Wind chill readings across the advised area have moderated above
10 below zero and will remain that way through the remainder of
the day. Expect more bitter wind chill values late tonight and
into early Sunday. 

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this wind chill advisory went out at Mar 2, 2:50 AM PST, 12 minutes earlier.

Area forecast discussion, Mar 2, 2:50 AM PST, 12 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
250 AM PST Sat Mar 2 2019

.SYNOPSIS...
Bitterly cold wind chills will accompany a surge of Arctic air
this weekend. Snow residing over the Palouse, West Plains, and
Columbia Basin will likely drift as northeast winds increase to
15 to 20 mph today and Sunday. The next broad snow risk arrives
around Wednesday. Subtle warming is expected for the second half
of next week, but temperatures will likely remain 15 degrees below
normal.

&&

.DISCUSSION...

...COLD NORTHEAST WINDS THIS WEEKEND WILL PRODUCE BITING WIND
CHILLS AND CREATE AREAS OF BLOWING SNOW...

Today through Sunday: Arctic high pressure surging down the spine
of the Rocky Mountains this weekend will produce biting
north/northeast winds, bitterly cold wind chills, and reinforce
our much colder than average temperatures. As of 2 AM, the Arctic
front had spilled down the Highway 95 corridor in north Idaho with
northeast winds increasing to 15 to 25 mph between Sandpoint and
Coeur d'Alene. By sunrise, northeast winds will increase over the
West Plains, Upper Columbia Basin, and the northern Washington
Palouse. Our northeast pressure gradient is expected to support 15
to 20 mph winds (localized gusts to 35 mph in north Idaho)
through Sunday with a gradual decrease Monday.

*Wind Chills: This morning wind chills of -5 to -10 are expected
 down the Highway 95 corridor from Sandpoint to Hayden to Coeur
 d'Alene. Similarly cold wind chills are expected across the West
 Plains, Upper Columbia Basin, and the northern half of Whitman
 county. A Wind Chill Advisory has been issued until 10 AM for
 these areas. Afternoon sunshine and temperatures climbing into
 the mid 20s will take some of the bite out of the northeast wind,
 but another Advisory may be needed for tonight as temperatures
 tumble into the single digits and wind chill values reach -10 to
 -15.

*Blowing Snow: Fluffy snow that fell overnight Wednesday will be
 prone to blowing and drifting this weekend (and possibly in
 Monday and Tuesday). By sunrise, 10 to 20 mph winds will be
 common across the Upper Columbia Basin, West Plains, and northern
 Whitman county. These areas have experienced problems with
 drifting snow the last couple of weeks, and some roads over the
 Palouse remain closed following winds that occurred earlier in
 the week. Drifting over the weekend will do little to help the
 situation across rural portions of Spokane, Whitman, and Adams
 counties.

Monday and Tuesday: The low pressure system will sit
over western WA and keep us mostly dry and cold. Models are
showing some very light snow across the east slopes of the
Cascades Tuesday given the easterly upslope flow for them.
Moisture will be on the increase, but not sure if it will be
enough for accumulating snow...so have added just some flurries.
Winds will continue out of the north or northeast with some
locations seeing 10-15 mph winds with gusts to 20 mph at times.
This will keep the threat of blowing snow in the forecast.

Wednesday and Thursday: The low will merge/absorb other weather
disturbances across the eastern Pacific. One low pressure system
will move into California and send its moisture plume into the Pac
NW and bring our next round of snow to the region. Model timing
is a bit different, with the GFS being the fastest. Have delayed
the onset of snow a bit until Wed evening into Thursday for most
locations. NE WA and N ID look to potentially see the most snow,
but confidence isn't high this far out.

Friday and Saturday: The low off the coast weakens and moves
inland, with the stronger energy moving to our south across
Oregon. There should be enough moisture and orographic flow to
keep some showers going in the mountains, but the valleys will dry
out.

Temperatures Monday through Saturday: Temperatures will remain
very cold for this time of the year. Have lowered temperatures
compared to what the National Blend is forecasting. 10 to 25
degrees below average is expected. Highs in the 20s and 30s with
lows in the single digits to teens. By Thursday we could 'warm' up
the lows into the 20s. Wind chills Monday and Tuesday morning will
be in the single digits or below zero. /Nisbet

&&

.AVIATION...
06Z TAFS: An Arctic front will move into the region from the
northeast overnight into Saturday. This will bring limited snow
chances away from TAF sites, with local MVFR/IFR conditions at TAF
sites with some fog around MWH/GEG/PUW and potentially into
SFF/LWS. Winds will increase out of the northeast going into
overnight and Saturday which will start to erode that fog threat
and conditions will gradually improve to VFR as drier air invades.
Sustained winds at KCOE will be 10-15kts with gusts 20-25 kts.
This will result in blowing and drifting snow through the day
Saturday and may hamper operations at KCOE/KGEG/KPUW and possibly
KMWH. Lows will be cold in the single digits and low teens. /Cote'

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        26   4  22   1  26   6 /  10   0   0   0   0   0
Coeur d'Alene  26   4  23   3  27   7 /  10   0   0   0   0   0
Pullman        27   5  22   3  21   8 /  10  10   0   0   0   0
Lewiston       35  16  27  12  26  14 /  10  10   0   0   0   0
Colville       31   1  26   0  35   5 /  20   0   0   0   0   0
Sandpoint      24   5  22   5  28  11 /  20   0   0   0   0   0
Kellogg        27   3  21   3  26   9 /  10   0   0   0   0   0
Moses Lake     29  10  26   4  26   4 /  10  10   0   0   0   0
Wenatchee      28  11  26   8  26  10 /  30  20   0   0   0   0
Omak           31  13  28  10  30  12 /  30  10   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Chill Advisory until 10 AM PST this morning for Coeur
     d'Alene Area-Northern Panhandle.

WA...Wind Chill Advisory until 10 AM PST this morning for Northeast
     Mountains-Spokane Area-Upper Columbia Basin-Washington
     Palouse.

&&
Hazardous weather outlook, Mar 1, 5:25 AM PST, 21 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
525 AM PST Fri Mar 1 2019

IDZ001>004-026-027-WAZ031>038-041>044-021500-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
525 AM PST Fri Mar 1 2019

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather expected.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The arrival of cold Arctic air this weekend will produce 15 to 25
mph winds out of the north or northeast across the Columbia Basin
and the Washington Palouse. Rural portions of the Columbia Basin
and Palouse may experience locally hazardous travel due to snow
drifting over roads. The Highway 95 corridor from Sandpoint to
Hayden to Post Falls will also experience bitterly cold northeast
winds this weekend. Wind chills as cold as 15 below zero will be
possible Saturday morning and again Sunday morning. Temperatures
will remain well below average all of next week.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 3:03 PM PSTWind Chill AdvisoryOTXAdams, Douglas, Grant, Lincoln, Okanogan, Spokane and 1 more18 hr

Nearby

Wind Chill Advisories in Washington, 2019Wind Chill Advisories in Idaho, 2019Every wind chill advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.